PSNI investigates eight deaths over contaminated drugs fears
PSNI and medical experts issue warning about green-coloured tablets with a crown logo
The North’s chief medical officer, Dr Michael McBride, has written to health professionals alerting them to the deaths. Photograph: Colm Lenaghan/Pacemaker
The PSNI is trying to determine if eight deaths in the North in recent weeks were due to contaminated drugs. Police are waiting for the results of toxicology tests to establish if the fatalities were the result of illegal drugs.
Police and medical experts warned against taking drugs such as ecstasy after seven people died in the greater Belfast area and an eighth died in the northwest over the past number of weeks.
One line of investigation is that the people who died may have thought they had taken “weak” ecstasy tablets and then fatally taken more to try to achieve a “high”.
“Police are aware of a number of sudden and unexplained deaths over the past number of weeks involving people in their 20s and 30s,” said a PSNI spokesman. “It cannot be confirmed that any of these deaths are drugs-related at this stage and investigations are ongoing. Police are waiting for the results of forensic tests before deciding on an appropriate course of action.”
Most of the deaths, according to local reports, have occurred in loyalist or unionist areas, leading to suspicions of loyalist paramilitary involvement in the possible contaminated drugs supply.
Police in particular have warned the public against taking “green-coloured tablets with a logo of a crown or castle on them”.
The spokesman added: “Do not take controlled drugs. Do not take prescription medication that has not been prescribed for you. Do not mix either with alcohol. The consequences of ignoring this advice are very dangerous and potentially life-threatening.
“We are looking at eight sudden deaths. However, it should be noted that we cannot confirm at this stage that all are drugs-related.”
The North’s chief medical officer, Dr Michael McBride, has written to health professionals alerting them to the deaths. His letter said while officials did not have any information on what the substance is, or whether it is actually related to the incidents, they would refer clinicians and managers to a previous alert about paramethoxyamphetamine (PMA).
Dr McBride said the drug was a stimulant similar to ecstasy, but the tablets in question do not have the same effect or act as quickly as ecstasy.
“Users may believe they have taken a ‘weak’ ecstasy tablet, when they have actually taken a tablet containing this highly toxic substance. They may then be tempted to take more tablets to achieve the desired effect, increasing the risk of a potentially fatal overdose.”
Owen O’Neill of the North’s Public Health Agency also warned drugs-users to be extremely careful. “You can never be sure exactly what’s in non-prescribed drugs. They could be cut with other cheaper drugs such as tranquillisers or even toxic substances.
“The dangers of taking drugs are now further compounded by the emergence of so called ‘legal highs’ over the past few years. Government legislation has had an impact on preventing a number of substances being sold. However, the agency is aware that new substances continue to be promoted and sold over the internet, through ‘head shops’, and by friends or drug dealers.”